Epinephrine auto-injection radically increases risk for clostridial infection and necrotizing fasciitis
AbstractClostridial perfringens is a bacteria commonly found on skin flora. Due to the optimal growth environment intramuscular epinephrine injections predispose patients to the rapid development of clostridial myonecrosis. There have been only four cases, including this one, reported in the last 60 years of pediatric Clostridium perfringens infections post-epinephrine injection. We detail the successful management of a 16 year old, immunocompetent female who developed gas gangrene and necrotizing fasciitis on her thigh secondary to clostridial infection after utilization of an Epinephrine Auto-Injector and review the pediatric literature of patients with Clostridial perfringens secondary to epinephrine injection. We define common clinical signs and symptoms of clostridial infection from the review of the literature. The relevance of our findings is to raise awareness among emergency physicians when patients present following an injection in order to reduce diagnostic delay that could result in amputation or death.
- Abstract views: 1630
- PDF: 522
Copyright (c) 2017 Kenneth W Larson, Gary Grone, Cindy L Austin, Simon J Thompson
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.